Indiana, 2003Flash Flooding in Indiana, September 2, 2003
September 2, 2003 · NWS LMK · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 2, 1:30 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 2, 1:30 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT TUE SEP 2 2003
.SHORT TERM...
A STATIONARY FRONT STRETCHED FROM SOUTHEAST MISSOURI TO JUST NORTH
OF CVG AT 18Z THIS AFTERNOON. TROPICAL GULF MOISTURE CONTINUED TO
RIDE ALONG THE FRONT WITH MODERATE TO OCCASIONALLY HEAVY RAINFALL
OVER THE COUNTY FORECAST AREA AT MID AFTERNOON.
LITTLE CHANGE IS EXPECTED OVERNIGHT ALTHOUGH THE FRONT IS EXPECTED
TO SAG SLIGHTLY SOUTH. WE WILL CONTINUE THE FFA OVER ALL THE COUNTY
FORECAST AREA WITH THE GREATEST CONCERN OVER SOUTH CENTRAL KENTUCKY
WHERE AN ADDITIONAL 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE.
AIDED BY AN UPPER LEVEL LOW MOVING ALONG THE NORTHERN TIER STATES
THIS WHOLE SYSTEM WILL FINALLY MOVE EAST AND OUT OF OUR CFA BY
WEDNESDAY EVENING. THIS WILL SET THE STAGE FOR A GORGEOUS END TO THE
WORK WEEK AND WEEKEND. COOL HIGH PRESSURE WILL BEGIN TO BUILD INTO
THE LOWER OHIO VALLEY THURSDAY.
.EXTENDED... SATURDAY THROUGH TUESDAY
HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE OHIO VALLEY THROUGH
EARLY NEXT WEEK. TEMPERATURES WILL BE MILD WITH HIGHS IN THE LOWER
80S AND LOWS AROUND 60 DEGREES.
.LMK...FLOOD WATCH TONIGHT FOR ALL OF SOUTH CENTRAL INDIANA AND ALL
OF CENTRAL KENTUCKY.
JA
Hazardous weather outlook, Sep 2, 3:30 PM EST, 15 minutes before
INZ076>079-083-084-089>092-KYZ023>042-045>049-053>057-061>067-
070>078-081-082-031100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT TUE SEP 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...TONIGHT.
A FLOOD WATCH CONTINUES FOR ALL OF THE OUTLOOK AREA TONIGHT. THE
REMNANTS OF TROPICAL STORM GRACE COUPLED WITH A STALLED FRONTAL
BOUNDARY ACROSS THE OHIO VALLEY WITH CONTINUE TO BRING PERIODS OF
HEAVY RAIN TO THE OUTLOOK AREA. ADDITIONAL RAINFALL AMOUNTS TONIGHT
WILL BE 1 TO 3 INCHES...BRINGING TOTALS SINCE MONDAY INTO THE 3 TO 6
INCH RANGE ACROSS MUCH OF THE OUTLOOK AREA. WIDESPREAD FLOODING
PROBLEMS MAY DEVELOP AS A RESULT OF THE HEAVY RAINFALL. SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED ALTHOUGH A FEW THUNDERSTORMS MAY
CONTAIN GUSTY WINDS ESPECIALLY ALONG THE TENNESSEE BORDER COUNTIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PERIODS OF HEAVY RAIN WILL CONTINUE ON WEDNESDAY WITH ADDITIONAL
FLOODING PROBLEMS POSSIBLE. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED. A COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA LATE ON
WEDNESDAY BRINGING AN END TO THE WIDESPREAD RAIN AND POTENTIAL
FLOODING. THE REMAINDER OF THE WEEK IS FORECAST TO BE MILD AND DRY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT AND AGAIN WEDNESDAY FOR
FLOODING CONCERNS.
JB
In the hours before
Special weather statement, Sep 2, 12:27 PM EST, 3 hours 18 minutes before
INZ089-KYZ023>028-061-062-070>073-021900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1227 PM CDT TUE SEP 2 2003
...ANOTHER BATCH OF HEAVY RAIN HEADED FOR WEST-CENTRAL KENTUCKY AND
FAR SOUTHERN INDIANA...
A LARGE BATCH OF MODERATE TO HEAVY RAIN...LOCATED OVER WESTERN
KENTUCKY EARLY THIS AFTERNOON...WILL REACH A LINE FROM BOWLING GREEN
TO ELIZABETHTOWN BY 1 PM CDT. AN ADDITIONAL 2 TO 3 INCHES OF
RAINFALL MAY OCCUR WITH THIS BATCH OF RAIN THROUGH 2 PM. THIS RAIN
WILL BE FALLING ON GROUND THAT IS NEARLY SATURATED DUE TO EARLIER
RAINS. THERE WILL BE A HEIGHTENED RISK FOR WIDESPREAD FLOODING
AROUND THE COMMUNITIES OF RUSSELLVILLE...BOWLING GREEN...
MORGANTOWN...LEITCHFIELD...BEAVER DAM...HARDINSBURG AND TELL CITY.
MOTORISTS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED ROADWAYS.
MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR POSSIBLE FLASH FLOOD
WARNINGS IN YOUR LOCATION. A FLOOD WATCH CONTINUES IN EFFECT THROUGH
TONIGHT FOR THE AREA.
JB
Flash Flood, Jefferson
- When
- September 2, 3:45 PM EST to 9:45 PM EST
- Where
- Jefferson County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.786, -85.439 (the zone’s center; the record gives no point)
Creeks were flowing out of their banks in the eastern part of the county near Madison. Some roads in Madison were down to one lane open due to flowing water. In the western part of the county near Deputy, numerous road were covered with flowing water and ditches were overflowing. Elsewhere in the county, numerous roads were covered or closed due to high water.
Flash Flood, Scott
- When
- September 2, 6:04 PM EST to 9:30 PM EST
- Where
- Scott County, Lexington
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.685, -85.747 (the zone’s center; the record gives no point)
State Road 356 north of Lexington, and sections of four other roads in the Lexington area, were impassable due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, September 2, 2003$300,000 · 6 events
- Lightning Strike in Florida, September 2, 2003$200,000 · 1 event
- Damaging Wind in Arizona, September 2, 2003$200,000 · 70 kt wind · 1 event
- Flash Flood in California, September 2, 2003$60,000 · 1 event
- Flash Flood and Hail in California, September 2, 2003$50,000 · 1.25 in hail · 2 events
- Flash Flooding in Arkansas, September 2, 20033 injured · 4 events
- Flood in Ohio, September 2, 2003$20,000 · 1 event
- Flash Flooding in Texas, September 2, 2003$15,000 · 3 events
- Hail and Damaging Winds in Virginia, September 2, 2003$1,000 · 1 in hail · 7 events
- Flooding in Ohio, September 2, 2003$10,000 · 5 events
- Flash Flooding in Arkansas, September 2, 20033 events
- Flash Flooding in Missouri, September 2, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337256, 5337612.